Alert archive / New York / Special Weather Statements in 2016

Special Weather Statement, NWS Albany, NY

July 9, 2016Schoharie County, New York

NWS Albany, NY issued this special weather statement at Jul 9, 2016, 10:21 AM EDT for Schoharie County, New York. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2016, 10:21 AM EDT (14:21 UTC)
Expired
Jul 9, 2016, 11:00 AM EDT
In force
39 min
Issued by
NWS Albany, NY

County Schoharie County, NY

The radar

The Albany radar (KENX), 30 km from the middle of the area, began a volume at 14:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 2.4 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2016-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2016-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 266 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
266 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

078 
WWUS81 KALY 091421
SPSALY

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1021 AM EDT SAT JUL 9 2016

NYZ047-091500-
SCHOHARIE-
1021 AM EDT SAT JUL 9 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN SCHOHARIE
COUNTY...

AT 1019 AM EDT...STRONG THUNDERSTORMS WERE CLUSTERED OVER
RICHMONDVILLE...OR NEAR COBLESKILL...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
COBLESKILL...SUMMIT...SCHOHARIE...RICHMONDVILLE...CENTRAL BRIDGE...
CARLISLE...SHARON...SEWARD...ESPERANCE...SLOANSVILLE...
WEST RICHMONDVILLE...BEEKMAN CORNERS...VROMAN CORNERS...
GALLUPVILLE...SIDNEY CORNERS...ZEH CORNERS...SHUTTER CORNERS...
DWELLY CORNERS...HOWES CAVE AND GREENBUSH.

THIS INCLUDES INTERSTATE 88 BETWEEN MILE MARKERS 19 AND 23.
 
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4279 7450 4277 7446 4278 7429 4280 7426
      4279 7426 4276 7425 4275 7431 4271 7427
      4271 7418 4273 7418 4267 7417 4254 7459
      4261 7464 4264 7463 4272 7466
TIME...MOT...LOC 1419Z 242DEG 23KT 4266 7455 

$$

BGM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Jul 9, 6:58 AM EDT, 3 hours 23 minutes earlier.

Area forecast discussion, Jul 9, 6:58 AM EDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Albany NY
658 AM EDT SAT JUL 9 2016

.SYNOPSIS...
A wet and unsettled weekend for eastern New York and
western New England...as a low pressure system and its associated
frontal boundary brings showers and scattered thunderstorms today
into tonight.  An upper level disturbance will continue the
scattered showers on Sunday.  High pressure builds in from the Great
Lakes Region Sunday night into Monday with sunshine and drier
weather to open the work week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 658 AM EDT...A complicated surface map over NY and New
England this morning with a strong surface anticyclone ridging in
from the Canadian maritimes and a frontal boundary that has become
stationary over eastern PA...the Catskills of NY and much of
central NY. A rather strong sfc cyclone is moving north/northeast
of Georgian Bay into southeast Ontario, with a cold front sliding
through the eastern Great Lakes and OH. The water vapor loop
depicts the upper level trough churning through the norther Great
Lakes Region and southern Ontario. Mid and upper level height
falls will occur ahead of this upper level low today...and the
cold front will catch up to the stationary/warm front later this
morning into the early afternoon. The resultant occluded front
will focus periods of showers and thunderstorms...some of the
thunderstorms may be on the strong to possible severe
side...especially in the afternoon. As of 11Z...some showers have
started to increase in coverage over Herkimer CTY ahead of the
stationary front...and a weak sfc low analyzed along it. Some
adjustments to the pops have been done with this update.

The big question for strong to severe convection is where the
triple point sets up. Right now...our best guess is somewhere
between KBGM and KALB this afternoon. The strong onshore flow and
more stable...marine air mass has made its way into the Hudson
River Valley corridor. It is going to be challenging to bust
through the stable layer and strong inversion/lid evident in the
NAM/GFS BUFKIT soundings from the Hudson River Valley east today.
There is a window with moderate to abundant MUCAPE that the
GFS/NAM and to an extent the EC shows along the western periphery
of the ALY forecast area. This would be locations west of the
Hudson River Valley such as the western Adirondacks /Herkimer
CTY/...west-central Mohawk Valley...Schoharie Valley...northern
and eastern Catskills. The strong gradient of instability
coincides with the approaching boundary...height falls and
deepening 0-6 km effective bulk shear of 35-40 kts. Some discrete
supercells could get going over west-cntrl NY and move towards the
wrn Mohawk Valley/srn Dacks by the early to mid afternoon. The
primary threat(s) would be damaging winds and large hail due to
the thicker CAPE upstream of ALY...although the mid level lapse
rates do not look great. The instability wanes greatly from Hudson
River Valley east to 250-750 J/kg and the lid does not erode until
the afternoon. Also...plenty of stratus should be around the
greater part of the morning especially form the Capital Region
east.

We pretty much agree with the SPC DAY 1 with a slight jog westward
with the Slight Risk and Marginal thunder lines. We will emphasize
locations west of the Hudson River Valley in the HWO. In the
forecast grids this afternoon into the early evening small hail
and gusty winds were placed in those locations.

In terms of rainfall a half an inch to an inch plus is possible
especially north and west of the Capital Region. These locations
did not get hit with the isolated heavy showers and thunderstorms
that dumped 2-4+ inches south of Albany yesterday. With the high
FFG values and the recent dry spell the potential for widespread
flash flooding does not look great. However, the ground is a bit
more saturated over parts of Ulster/Dutchess counties after 2-4+
inches of rainfall. This area will be monitored any hydro concerns
or a watch if needed later today. Definitely some mdt-hvy bursts
of rain are possible with PWATS 1-2 standard deviations above
normal based on the latest GEFS for the entire area.

Highs will be much cooler than normal...by 10-15 degrees or so
with lower to mid 70s in the valleys...and 60s to around 70F over
the hills and mountains.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
Tonight...A secondary low will likely form at the triple point
just north KNYC. An area of strong upper level divergence moves
over ern NY and western New England ahead of the left front quad
of an H250 jet streak. The QG lift strengthens to the double
barrel system for periods of rain overnight with a slight chc/chc
of thunderstorms until at least midnight. MUCAPE values are still
in the 250-500 J/kg range. Some Atlantic moisture will be
utilized. High likely and categorical pops were carried until 06Z.
The better synoptic forcing lifts north and east of the Capital
Region after 06Z which will allow the rain to taper to scattered
showers south and west. Lows range from the mid 50s over the
higher terrain to lower 60s in the Valleys. Most locations could
receive half an inch to an inch and a half of rain with some
locally higher amounts to 2" or so by daybreak Sunday.

Sunday...The H500 upper level trough will be over upstate NY and
New England. The cyclonic vorticity advection with the upper level
low coupled with the diurnal heating will focus scattered showers
and some isolated thunderstorms. The best upper level forcing is
from the Capital Region north and east. The CAPE is limited with
generally less than 500 J/kg of MUCAPE. A small area of likely
POPS was used over southern VT. Max temps will still run a little
below normal with mid and upper 60s over the mountains in lower to
mid 70s in the valleys, except in the mid Hudson Valley and across
northwest CT where some upper 70s to around 80F are possible.

Sunday night into Monday...A cooler and drier air mass builds in
from the Great Lakes Region. Scattered showers will end prior to
midnight. Mid and upper level heights begin to rise. A weak
impulse may increase the clouds over western New England on
Monday. Some sprinkles or an isolated showers may be around the
Berkshires and southern Greens. After lows in the 50s to around
60F. High temps will inch closer to normal July readings.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Fair weather expected on Tuesday as an upper level ridge axis
remains just to the west of the Albany Forecast Area for most of the
day. After a cool morning with lows in the 50s to around 60,
temperatures will rise into the low to mid 80s.

Wednesday and Thursday, the airmass over the region expected to get
more hot and humid as the upper level ridge begins to move east of
the region and a trough moves into the upper Great Lakes. This will
allow for a warm, moist southwest flow of air across the area. 850mb
temps forecast around +20C both days. Latest operational guidance
continues to suggest that heat indices will reach near 95F in the
valleys Wednesday, with the hottest day on Thursday with heat
indices in the valleys reaching 95-100F. With the warm humid airmass
in place, there will be a chance for isolated afternoon showers and
thunderstorms on Wednesday and Thursday. Lows in the 60s to around
70s with highs in the 80s and 90s.

For friday, a cold front will be crossing the area. Max heat index
values still forecast around 95F for the Poughkeepsie area ahead of
the cold front. There is also the threat of showers and
thunderstorms as the front crosses the forecast area. Lows in the
60s to around 70 and highs in the 80s to low 90s.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
MVFR conditions across the region TODAY with rain showers,
fog and low ceilings. There will be occasional periods of VFR
possible today, but predominant conditions look to be MVFR as TAF
sites are caught in a damp easterly flow off the north Atlantic
Ocean.

Saturday afternoon a cold front will approach the area with
additional showers and thunderstorms. MVFR with IFR possible with
the heavier showers.

Winds will be 8 to 15KTS through the period from the southeast to
south.

Outlook...

Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: Low Operational Impact. Slight Chance of SHRA...TSRA.
Wednesday Night: Low Operational Impact. Slight Chance of SHRA...TSRA.
Thursday: Moderate Operational Impact. Chance of SHRA...TSRA..

&&

.FIRE WEATHER...
Wet and unsettled weather for eastern New York and western New
England...as a low pressure system and its associated frontal
boundary brings showers and scattered thunderstorms today into
tonight. An upper level disturbance will continue the scattered
showers on Sunday. High pressure builds in from the Great Lakes
Region Sunday night into Monday with sunshine and drier weather to
open the work week.

The RH values will be high this afternoon in the humid air mass as
they remain in the 70 to 90 percent range...and then increase to
close to 100 percent tonight. The RH values will lower to 55 to 75
percent Sunday afternoon.

The winds will be from the southeast to south at 5 to 15 mph
today...and then shift to the southwest to west tonight at 10 mph
or less. The winds on Sunday will be from the west to northwest at
10 to 15 mph.

&&

.HYDROLOGY...
There will be showers and scattered thunderstorms across the
region today and tonight. Any thunderstorms that do develop may
have the potential to produce heavy rainfall in a short amount of
time. Due to the humid air mass and possible training of storms in
a few spots, urban and or small stream flooding is possible.

With much of the region being abnormally dry...the rainfall will
be beneficial if allowed to soak into the ground. Rainfall rates
may approach a half an inch to an inch an hour
briefly...especially west of the Hudson River Valley.
Overall...gridded and zonal flash flood guidance remains high.
Although some locations in the mid-Hudson Valley and eastern
Catskills did get 2-4+ inches of rainfall. Poor drainage flooding
and ponding of water will be possible in these areas.

Additional showers and isolated thunderstorms will be possible on
Sunday. Drier weather returns Monday into the mid-week. Total
rainfall amounts from today through Sunday will be in the 1 to 2
inch range across the HSA with locally higher amounts.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Wasula
NEAR TERM...Wasula
SHORT TERM...Wasula
LONG TERM...SND
AVIATION...SND
FIRE WEATHER...Wasula
HYDROLOGY...VTK/Wasula
Hazardous weather outlook, Jul 9, 4:44 AM EDT, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
444 AM EDT SAT JUL 9 2016

CTZ001-013-MAZ001-025-NYZ041>043-049-050-052>054-059>061-064>066-083-
084-VTZ013>015-101100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-EASTERN ULSTER-WESTERN DUTCHESS-
EASTERN DUTCHESS-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
444 AM EDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...THE CAPITAL REGION...LAKE
GEORGE SARATOGA REGION...TACONICS...AND MID HUDSON VALLEY OF EAST
CENTRAL NEW YORK AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF STRONG THUNDERSTORMS THIS AFTERNOON INTO
TONIGHT. SOME OF THE THUNDERSTORMS MAY CONTAIN STRONG GUSTY WINDS
AND LOCALLY HEAVY RAINFALL. THE THUNDERSTORMS WILL MOVE WEST TO
EAST AT 3O TO 35 MPH.

ANY RAINFALL MAY CAUSE PONDING OF WATER ON ROADWAYS AND POOR
DRAINAGE FLOODING OF LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ032-033-038>040-047-048-051-058-063-082-101100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-SCHOHARIE-WESTERN SCHENECTADY-WESTERN ALBANY-
WESTERN GREENE-WESTERN ULSTER-NORTHERN FULTON-
444 AM EDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN
ADIRONDACKS...WESTERN MOHAWK VALLEY...SCHOHARIE VALLEY...EASTERN
CATSKILLS AND HELDERBERGS OF EASTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY INTO
TONIGHT. SOME OF THE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS OF
58 MPH OR GREATER AND OR LARGE HAIL STONES OF 1 INCH DIAMETER OR
GREATER. THE STORMS THAT DO FORM WILL MOVE WEST TO EAST AT 30 TO
35 MPH.

ADDITIONALLY LOCALLY HEAVY RAINFALL IS POSSIBLE TODAY INTO TONIGHT
WHICH MAY PRODUCE POOR DRAINAGE FLOODING AND PONDING OF WATER ON
ROADWAYS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY.

In the hours before

Special weather statement, Jul 9, 10:21 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1021 AM EDT SAT JUL 9 2016

NYZ047-091500-
SCHOHARIE-
1021 AM EDT SAT JUL 9 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN SCHOHARIE
COUNTY...

AT 1019 AM EDT...STRONG THUNDERSTORMS WERE CLUSTERED OVER
RICHMONDVILLE...OR NEAR COBLESKILL...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
COBLESKILL...SUMMIT...SCHOHARIE...RICHMONDVILLE...CENTRAL BRIDGE...
CARLISLE...SHARON...SEWARD...ESPERANCE...SLOANSVILLE...
WEST RICHMONDVILLE...BEEKMAN CORNERS...VROMAN CORNERS...
GALLUPVILLE...SIDNEY CORNERS...ZEH CORNERS...SHUTTER CORNERS...
DWELLY CORNERS...HOWES CAVE AND GREENBUSH.

THIS INCLUDES INTERSTATE 88 BETWEEN MILE MARKERS 19 AND 23.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4279 7450 4277 7446 4278 7429 4280 7426
      4279 7426 4276 7425 4275 7431 4271 7427
      4271 7418 4273 7418 4267 7417 4254 7459
      4261 7464 4264 7463 4272 7466
TIME...MOT...LOC 1419Z 242DEG 23KT 4266 7455

BGM

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:27 PM EDTSpecial Weather StatementALYDutchess63 min
Jul 8, 9:48 PM EDTAreal Flood AdvisoryALYUlster117 min
Jul 8, 10:14 PM EDTFlash Flood WarningALYUlster3 hr
Jul 9, 10:59 AM EDTSpecial Weather StatementALYSchoharie61 min
Jul 9, 11:02 AM EDTAreal Flood AdvisoryALYSchoharie3 hr
Jul 9, 11:05 AM EDTSpecial Weather StatementALYHerkimer55 min
Jul 9, 12:04 PM EDTSpecial Weather StatementALYFulton56 min
Jul 9, 12:05 PM EDTSpecial Weather StatementALYLewis55 min
Jul 9, 12:07 PM EDTSpecial Weather StatementALYSchenectady38 min
Jul 9, 12:39 PM EDTSpecial Weather StatementALYRensselaer, Washington51 min
Jul 9, 3:01 PM EDTSpecial Weather StatementALYHerkimer44 min
Jul 9, 3:31 PM EDTSpecial Weather StatementALYOtsego44 min
Jul 9, 4:10 PM EDTSpecial Weather StatementALYMontgomery, Schoharie50 min
Jul 9, 4:50 PM EDTAreal Flood AdvisoryALYHamilton, Herkimer3 hr
Jul 9, 5:13 PM EDTSpecial Weather StatementALYAlbany, Schenectady47 min
Jul 9, 6:27 PM EDTSpecial Weather StatementALYUlster48 min
Jul 9, 7:48 PM EDTSpecial Weather StatementALYDutchess27 min
Jul 9, 1:09 PM EDTSpecial Weather StatementALYBennington, Windham51 min
Jul 9, 2:10 PM EDTSpecial Weather StatementALYWindham35 min
Jul 9, 5:34 PM EDTSpecial Weather StatementALYWindham56 min

Nearby

Special Weather Statements in New York, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.